×

zbMATH — the first resource for mathematics

Conductor, discriminant, and the Noether formula of arithmetic surfaces. (English) Zbl 0657.14017
From the author’s introduction: In the classical theory of ramification, there is a fundamental equality conductor \(= discri\min ant\). The purpose of the present paper is to establish this equality for relative curves.
The conductor is an integer defined for arbitrary schemes of finite type over a discrete valuation ring with perfect residue field by using \(\ell\)-adic étale cohomology. On the other hand, the discriminant was defined only for finite extensions of discrete valuation rings. Recently, Deligne defined a canonical isomorphism between the determinant invertible sheaves of higher direct images of the sheaves of differentials of proper smooth curves, and called it the discriminant. An integer discriminant is defined using this isomorphism. Roughly speaking, the discriminant is the intersection number with the infinite divisor of the moduli space of stable curves. Using this definition of discriminant, the aforementioned equality is proved.
Reviewer: A.Kustin

MSC:
14H25 Arithmetic ground fields for curves
14A05 Relevant commutative algebra
14H10 Families, moduli of curves (algebraic)
PDF BibTeX Cite
Full Text: DOI
References:
[1] A. A. Beilinson and Yu. I. Manin, The Mumford form and the Polyakov measure in string theory , Comm. Math. Phys. 107 (1986), no. 3, 359-376. · Zbl 0604.14016
[2] S. Bloch, Cycles on arithmetic schemes and Euler characteristics of curves , Algebraic geometry, Bowdoin, 1985 (Brunswick, Maine, 1985), Proc. Sympos. Pure Math., vol. 46, Amer. Math. Soc., Providence, RI, 1987, pp. 421-450. · Zbl 0654.14004
[3] J.-B. Bost, Conformal and holomorphic anomalies on Riemann surfaces and determinant line bundles , Eighth International Congress on Mathematical Physics (Marseille, 1986), World Scientific, Singapore, 1987, pp. 768-775.
[4] P. Deligne, Le discriminant d’une courbe , June 20 1985, appendice 3 à “Lettre à Quillen,”.
[5] R. Hartshorne, Residues and Duality , Lecture Notes in Mathematics, vol. 20, Springer-Verlag, Berlin, 1966, Appendix: Cohomologie à support propre et construction du foncteur \(f^!\). par P. Deligne. · Zbl 0212.26101
[6] 1 A. Grothendieck and J. Dieudonné, Eléments de Géométrie Algébrique I , Springer-Verlag, Berlin, 1971. · Zbl 0203.23301
[7] 2 A. Grothendieck and J. Dieudonné, Éléments de géométrie algébrique. III. Étude cohomologique des faisceaux cohérents. I , Inst. Hautes Études Sci. Publ. Math. (1961), no. 11, 167.
[8] 3 A. Grothendieck and J. Dieudonné, Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas IV , Inst. Hautes Études Sci. Publ. Math. (1967), no. 32, 361. · Zbl 0153.22301
[9] G. Faltings, Calculus on arithmetic surfaces , Ann. of Math. (2) 119 (1984), no. 2, 387-424. JSTOR: · Zbl 0559.14005
[10] W. Fulton, Intersection Theory , Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 2, Springer-Verlag, Berlin, 1984. · Zbl 0541.14005
[11] H. Hironaka, Desingularization of excellent surfaces , appendix in Springer Lecture Notes in Math., vol. 1101, pp. 99-132, Springer-Verlag, Berlin-New York, 1984. · Zbl 0553.14003
[12] F. Knudsen and D. Mumford, The projectivity of the moduli space of stable curves. I. Preliminaries on “det” and “Div” , Math. Scand. 39 (1976), no. 1, 19-55. · Zbl 0343.14008
[13] S. Lichtenbaum, Curves over discrete valuation rings , Amer. J. Math. 90 (1968), 380-405. JSTOR: · Zbl 0194.22101
[14] D. Mumford, Stability of projective varieties , Enseignement Math. (2) 23 (1977), no. 1-2, 39-110. · Zbl 0363.14003
[15] A. P. Ogg, Elliptic curves and wild ramification , Amer. J. Math. 89 (1967), 1-21. JSTOR: · Zbl 0147.39803
[16] T. Saito, Vanishing cycles and geometry of curves over a discrete valuation ring , Amer. J. Math. 109 (1987), no. 6, 1043-1085. JSTOR: · Zbl 0673.14014
[17] K. Ueno, Discriminants of curves of genus \(2\) and arithmetic surfaces , preprint, 1987. · Zbl 0707.14025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.